Codeine is a prescription medication used to treat mild pain. Codeine might also be prescribed as a cough suppressant in the form of liquid cough syrup. Several years ago, codeine was relatively easy to get a hold of. It was commonly prescribed before its potential for abuse was recognized by medical professionals.
It was recently discovered that codeine is highly addictive, and the Drug Enforcement Administration (FDA) moved the drug into the Schedule III substance classification. If a drug is classified as Substance III, it means that it is highly addictive and it is more strictly controlled and monitored. Cough syrups that contained codeine used to be available over the counter – nowadays, the potent opioid narcotics cannot be purchased without the specific instruction of a licensed healthcare professional.
Who Uses Codeine Cough Syrup?
Codeine cough syrup has been abused for years and years, mostly by adolescents and young adults. Codeine was readily available and easy to obtain (easier to obtain than illegal drugs and alcohol), and when taken in large amounts, it produces a “high.” The accessibility was very appealing to minors – unfortunately, it still is. The DEA reported that in the year 2014 alone, one out of every 10 teenagers abused codeine cough syrups in attempts of getting high. Even though new regulations and restrictions are in place, codeine is still somewhat easily obtained by young adults because it is so frequently prescribed.
Adolescents will often steal prescription medication from their parents or other relatives, and either abuse it alone or share it with their friends. Codeine cough syrup has also gained attention from minors with its rise in popularity throughout the mainstream media. Alcoholic drinks that have been mixed with codeine cough syrup have been popularized by rappers and hip-hop artists. This dangerous combination of chemical substances is often referred to as “lean,” “sizzurp” and “purple drink.”
Codeine Cough Syrup Addiction
There are many serious symptoms and side effects involved in codeine abuse and addiction. Of these, the most serious is overdose – codeine-related overdose is extremely common, especially amongst adolescents. It is easy to overdose on codeine seeing as it causes respiratory depression even in relatively small doses. Individuals who mix opioids and alcohol will enhance the negative effects of both substances, making the codeine cough syrup and alcohol mixture especially dangerous.
Mixing these two substances also makes it far more difficult for first responders to effectively treat an overdose. Some other physical and behavioral signs of codeine addiction include (but are not limited to):
- Fleeting feelings of euphoria
- Feelings of calmness
- Severe mood swings
- Grogginess and drowsiness/an inability to stay awake
- More time spent sleeping
- A decreased appetite which will typically lead to weight loss
- Lying and being deceitful to hide the amount of codeine that is being used
- “Doctor shopping” and feigning sickness to acquire more codeine
- Stealing codeine from friends and loved ones
- Empty cough syrup bottle stashed throughout personal space
- Forging prescriptions and healthcare fraud
- Nausea, vomiting, and constipation
- Hallucinations and delusions
- A general lack of emotion and feelings of apathy
Garden State Treatment Center and Codeine Addiction
In short, codeine cough syrup is highly addictive, and it should never be taken other than as prescribed. If you or someone you know has been abusing codeine cough syrup on its own or mixing it with other chemical substances like alcohol, seeking professional help will be a necessary first step. To learn more about the dangers involved in codeine cough syrup abuse or to learn about drug addiction treatment in New Jersey, give Garden State Treatment Center a call today.